PROPOFOL

http://www.springerlink.com/content/4leaa3ah8q75pndc/

 

Abuse of the anaesthetic agent propofol (2,6-diisopropylphenol) is rare, but we report a case of a 26-year-old male nurse in which the autopsy showed unspecific signs of intoxication and criminological evidence pointed towards propofol abuse and/or overdose. Intravenously administered propofol is a fast and short-acting narcotic agent, therefore it seemed questionable whether the deceased would have been able to self-administer a lethal overdose before losing consciousness. The blood and brain concentrations corresponded to those found 1–2 min after bolus administration of a narcotic standard dose of 2.5 mg propofol/kg body weight. Extremely high propofol concentrations were found in the urine indicating excessive abuse before death. However, due to the short half-life of propofol, the cumulative effects of repeated injections should not be relevant for toxicity, since this would result in a blood level increase of only 1–2 μg/ml. Furthermore, the detection and quantitation of propofol in three different hair segments indicated chronic propofol abuse by the deceased. The results of the investigation suggest that death was not caused by a propofol overdose but by respiratory depression resulting from overly rapid injection.